• Previous Article
    Topological entropy and distributional chaos in hereditary shifts with applications to spacing shifts and beta shifts
  • DCDS Home
  • This Issue
  • Next Article
    Population dynamical behavior of Lotka-Volterra cooperative systems with random perturbations
June  2013, 33(6): 2469-2494. doi: 10.3934/dcds.2013.33.2469

Multiple solutions for nonlinear elliptic equations with an asymmetric reaction term

1. 

Department of Mathematics, Hellenic Naval Academy, Piraeus 18539

2. 

Department of Mathematics, National Technical University of Athens, Zografou Campus, Athens 15780

Received  January 2012 Revised  September 2012 Published  December 2012

We consider a nonlinear Dirichlet problem driven by the $p$-Laplace differential operator. We assume that the Carathéodory reaction term $f(z,x)$ exhibits an asymmetric behavior on the two semiaxes of $\mathbb{R}$. Namely, $f(z,\cdot)$ is $(p-1)$-linear near $-\infty$ and $(p-1)$-superlinear near $+\infty$, but without satisfying the well-known Ambrosetti--Rabinowitz condition (AR-condition). Combining variational methods based on critical point theory, with suitable truncation techniques and Morse theory, we show that the problem has at least three nontrivial smooth solutions, two of which have constant sign (one positive, the other negative).
Citation: Sophia Th. Kyritsi, Nikolaos S. Papageorgiou. Multiple solutions for nonlinear elliptic equations with an asymmetric reaction term. Discrete & Continuous Dynamical Systems - A, 2013, 33 (6) : 2469-2494. doi: 10.3934/dcds.2013.33.2469
References:
[1]

W. Allegretto and Y. H. Huang, A Picone's identity for the $p$-Laplacian and applications,, Nonlin. Anal., 32 (1998), 819. doi: 10.1016/S0362-546X(97)00530-0. Google Scholar

[2]

D. Arcoya and S. Villegas, Nontrivial solutions for a Neumann problem with a nonlinear term asymptotically linear at $-\infty$ and superlinear at $+\infty$,, Math. Z., 219 (1995), 499. doi: 10.1007/BF02572378. Google Scholar

[3]

P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with strong resonance at infinity,, Nonlin. Anal., 7 (1983), 981. doi: 10.1016/0362-546X(83)90115-3. Google Scholar

[4]

T. Bartsch and S. Li, Critical point theory for asymptotically quadratic functionals and applications to problems with resonance,, Nonlin. Anal., 28 (1997), 419. doi: 10.1016/0362-546X(95)00167-T. Google Scholar

[5]

T. Bartsch and Z. Liu, On a superlinear elliptic $p$-Laplacian equation,, J. Differential Eqns, 198 (2004), 149. doi: 10.1016/j.jde.2003.08.001. Google Scholar

[6]

S. Carl and K. Perera, Sign changing amd multiple solutions for the $p$-Laplacian,, Abstr. Appl. Anal., 7 (2003), 613. doi: 10.1155/S1085337502207010. Google Scholar

[7]

J.-N. Corvellec, On the second deformation lemma,, Topol. Methods Nonlin. Anal., 17 (2001), 55. Google Scholar

[8]

D. Costa and C. Magalhaes, Existence results for perturbation of the $p$-Laplacian,, Nonlin. Anal., 24 (1995), 409. doi: 10.1016/0362-546X(94)E0046-J. Google Scholar

[9]

N. Dancer and K. Perera, Some remarks on the Fučik spectrum of the $p$-Laplacian and critical groups,, J. Math. Anal. Appl., 254 (2001), 164. doi: 10.1006/jmaa.2000.7228. Google Scholar

[10]

Y. Deng, S. Peng and L. Wang, Existence of multiple solutions for a nonhomogeneous semilinear elliptic system involving critical exponent,, Discrete and Continuous Dynamical Systems, 32 (2012), 795. Google Scholar

[11]

G. Fei, On periodic solutions of superquadratic Hamiltonian systems,, Electr. Jour. Diff. Eqns, 8 (2002). Google Scholar

[12]

S. Th. Kyritsi-Yiallourou and N. S. Papageorgiou, "Handbook of Applied Analysis, Advances in Mechanics and Mathematics 19,", Springer, (2009). doi: 10.1007/b120946. Google Scholar

[13]

J. Garcia Azorero, J. Manfredi and I. Peral Alonso, Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations,, Comm. Contemp. Math., 2 (2000), 385. doi: 10.1142/S0219199700000190. Google Scholar

[14]

L. Gasiński and N. S. Papageorgiou, "Nonlinear Analysis,", Chapman & Hall/CRC Press, (2006). Google Scholar

[15]

A. Granas and J. Dugundji, "Fixed Point Theory,", Springer-Verlag, (2003). Google Scholar

[16]

Z. Guo and Z. Liu, Perturbed elliptic equations with oscillatory nonlinearities,, Discrete and Continuous Dynamical Systems, 32 (2012), 3567. doi: 10.3934/dcds.2012.32.3567. Google Scholar

[17]

O. Ladyzhenskaya and N. Uraltseva, "Linear and Quasilinear Elliptic Equations,", Academic Press, (1968). Google Scholar

[18]

G. Lieberman, Boundary regularity for solutions of degenerate elliptic equations,, Nonlin. Anal., 12 (1988), 1203. doi: 10.1016/0362-546X(88)90053-3. Google Scholar

[19]

S. Liu, Multiple solutions for coercive $p$-Laplacian equations,, J. Math. Anal. Appl., 316 (2006), 229. doi: 10.1016/j.jmaa.2005.04.034. Google Scholar

[20]

J. Liu and S. Liu, The existence of multiple solutions to quasilinear elliptic equations,, Bull. London Math. Soc., 37 (2005), 592. doi: 10.1112/S0024609304004023. Google Scholar

[21]

J. Mawhin, Multiplicity of solutions for variational systems involving $\varphi$-Laplacians with singular $\varphi$ and periodic potentials,, Discrete and Continuous Dynamical Systems, 32 (2012), 4015. doi: 10.3934/dcds.2012.32.4015. Google Scholar

[22]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, Nonautonomous resonant periodic systems with indefinite linear part and a nonsmooth potential,, Communications on Pure and Applied Analysis, 10 (2011), 1401. doi: 10.3934/cpaa.2011.10.1401. Google Scholar

[23]

D. Motreanu, Donal O'Regan and N. S. Papageorgiou, A unified treatment using critical point methods of the existence of multiple solutions for superlinear and sublinear Neumann problems,, Communications on Pure and Applied Analysis, 10 (2011), 1791. doi: 10.3934/cpaa.2011.10.1791. Google Scholar

[24]

J. Mawhin and M. Willem, "Critical Point Theory and Hamiltonian Systems,", Springer-Verlag, (1989). Google Scholar

[25]

O. Miyagaki and M. A. S. Souto, Superlinear problems without Ambrosetti and Rabinowitz growth condition,, J. Diff. Eqns, 245 (2008), 3628. doi: 10.1016/j.jde.2008.02.035. Google Scholar

[26]

D. Motreanu, V. Motreanu and N. S. Papageorgiou, A degree theoretic approach for multiple solutions of constant sign for nonlinear elliptic equations,, Manuscripta Math., 124 (2007), 507. doi: 10.1007/s00229-007-0127-x. Google Scholar

[27]

F. O. de Paiva, Multiple solutions for a class of quasilinear problems,, Discrete Cont. Dynam. Systems, 15 (2006), 669. doi: 10.3934/dcds.2006.15.669. Google Scholar

[28]

R. Palais, Homotopy theory of finite dimensional manifolds,, Topology, 5 (1966), 1. Google Scholar

[29]

E. Papageorgiou and N. S. Papageorgiou, A multiplicity theorem for problems with the $p$-Laplacian,, J. Funct. Anal., 244 (2007), 63. doi: 10.1016/j.jfa.2006.11.015. Google Scholar

[30]

N. S. Papageorgiou, E. Rocha and V. Staicu, Multiplicity theorems for superlinear elliptic problems,, Calc. Var., 33 (2008), 199. doi: 10.1007/s00526-008-0172-7. Google Scholar

[31]

K. Perera, Existence and multiplicity results for a Sturm-Liouville equation asymptotically linear at $-\infty$ and superlinear at $+\infty$,, Nonlin. Anal., 39 (2000), 669. doi: 10.1016/S0362-546X(98)00228-4. Google Scholar

[32]

M. Schechter and W. Zou, Superlinear problems,, Pacific J. Math., 214 (2004), 145. doi: 10.2140/pjm.2004.214.145. Google Scholar

[33]

M. Tanaka, Existence of a nontrivial solution for a $p$-Laplacian equation with Fu\vcik type resonance at infinity,, Nonlin. Anal., 72 (2010), 507. doi: 10.1016$|$j. na. 2008.02.117. Google Scholar

[34]

J. Vazquez, A strong maximum principle for some quasilinear elliptic equations,, Appl. Math. Optim., 12 (1984), 191. doi: 10.1007/BF01449041. Google Scholar

[35]

Z. Q. Wang, On a superlinear elliptic equation,, Annales IHP, 8 (1991), 43. Google Scholar

[36]

M. Willem and W. Zou, On a Schrödinger equation with periodic potential and spectrum point zero,, Indiana Univ. Math. Jour., 52 (2003), 109. doi: 10.1512/iumj.2003.52.2273. Google Scholar

[37]

Z. Zhang, J. Chen and S. Li, Construction of pseudogradient vector field and sign-changing multiple solutions involving the $p$-Laplacian,, Jour. Diff. Eqns, 201 (2004), 287. doi: 10.1016/j.jde.2004.03.019. Google Scholar

[38]

Z. Zhang and S. Li, On sign-changing and multiple solutions of the $p$-Laplacian,, J. Funct. Anal., 197 (2003), 447. doi: 10.1016/S0022-1236(02)00103-9. Google Scholar

[39]

Z. Zhang, S. Li, S. Liu and W. Feng, On an asymptotically linear elliptic Dirichlet problem,, Abstract Appl. Anal., 7 (2002), 509. doi: 10.1155/S1085337502207046. Google Scholar

show all references

References:
[1]

W. Allegretto and Y. H. Huang, A Picone's identity for the $p$-Laplacian and applications,, Nonlin. Anal., 32 (1998), 819. doi: 10.1016/S0362-546X(97)00530-0. Google Scholar

[2]

D. Arcoya and S. Villegas, Nontrivial solutions for a Neumann problem with a nonlinear term asymptotically linear at $-\infty$ and superlinear at $+\infty$,, Math. Z., 219 (1995), 499. doi: 10.1007/BF02572378. Google Scholar

[3]

P. Bartolo, V. Benci and D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with strong resonance at infinity,, Nonlin. Anal., 7 (1983), 981. doi: 10.1016/0362-546X(83)90115-3. Google Scholar

[4]

T. Bartsch and S. Li, Critical point theory for asymptotically quadratic functionals and applications to problems with resonance,, Nonlin. Anal., 28 (1997), 419. doi: 10.1016/0362-546X(95)00167-T. Google Scholar

[5]

T. Bartsch and Z. Liu, On a superlinear elliptic $p$-Laplacian equation,, J. Differential Eqns, 198 (2004), 149. doi: 10.1016/j.jde.2003.08.001. Google Scholar

[6]

S. Carl and K. Perera, Sign changing amd multiple solutions for the $p$-Laplacian,, Abstr. Appl. Anal., 7 (2003), 613. doi: 10.1155/S1085337502207010. Google Scholar

[7]

J.-N. Corvellec, On the second deformation lemma,, Topol. Methods Nonlin. Anal., 17 (2001), 55. Google Scholar

[8]

D. Costa and C. Magalhaes, Existence results for perturbation of the $p$-Laplacian,, Nonlin. Anal., 24 (1995), 409. doi: 10.1016/0362-546X(94)E0046-J. Google Scholar

[9]

N. Dancer and K. Perera, Some remarks on the Fučik spectrum of the $p$-Laplacian and critical groups,, J. Math. Anal. Appl., 254 (2001), 164. doi: 10.1006/jmaa.2000.7228. Google Scholar

[10]

Y. Deng, S. Peng and L. Wang, Existence of multiple solutions for a nonhomogeneous semilinear elliptic system involving critical exponent,, Discrete and Continuous Dynamical Systems, 32 (2012), 795. Google Scholar

[11]

G. Fei, On periodic solutions of superquadratic Hamiltonian systems,, Electr. Jour. Diff. Eqns, 8 (2002). Google Scholar

[12]

S. Th. Kyritsi-Yiallourou and N. S. Papageorgiou, "Handbook of Applied Analysis, Advances in Mechanics and Mathematics 19,", Springer, (2009). doi: 10.1007/b120946. Google Scholar

[13]

J. Garcia Azorero, J. Manfredi and I. Peral Alonso, Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations,, Comm. Contemp. Math., 2 (2000), 385. doi: 10.1142/S0219199700000190. Google Scholar

[14]

L. Gasiński and N. S. Papageorgiou, "Nonlinear Analysis,", Chapman & Hall/CRC Press, (2006). Google Scholar

[15]

A. Granas and J. Dugundji, "Fixed Point Theory,", Springer-Verlag, (2003). Google Scholar

[16]

Z. Guo and Z. Liu, Perturbed elliptic equations with oscillatory nonlinearities,, Discrete and Continuous Dynamical Systems, 32 (2012), 3567. doi: 10.3934/dcds.2012.32.3567. Google Scholar

[17]

O. Ladyzhenskaya and N. Uraltseva, "Linear and Quasilinear Elliptic Equations,", Academic Press, (1968). Google Scholar

[18]

G. Lieberman, Boundary regularity for solutions of degenerate elliptic equations,, Nonlin. Anal., 12 (1988), 1203. doi: 10.1016/0362-546X(88)90053-3. Google Scholar

[19]

S. Liu, Multiple solutions for coercive $p$-Laplacian equations,, J. Math. Anal. Appl., 316 (2006), 229. doi: 10.1016/j.jmaa.2005.04.034. Google Scholar

[20]

J. Liu and S. Liu, The existence of multiple solutions to quasilinear elliptic equations,, Bull. London Math. Soc., 37 (2005), 592. doi: 10.1112/S0024609304004023. Google Scholar

[21]

J. Mawhin, Multiplicity of solutions for variational systems involving $\varphi$-Laplacians with singular $\varphi$ and periodic potentials,, Discrete and Continuous Dynamical Systems, 32 (2012), 4015. doi: 10.3934/dcds.2012.32.4015. Google Scholar

[22]

D. Motreanu, V. V. Motreanu and N. S. Papageorgiou, Nonautonomous resonant periodic systems with indefinite linear part and a nonsmooth potential,, Communications on Pure and Applied Analysis, 10 (2011), 1401. doi: 10.3934/cpaa.2011.10.1401. Google Scholar

[23]

D. Motreanu, Donal O'Regan and N. S. Papageorgiou, A unified treatment using critical point methods of the existence of multiple solutions for superlinear and sublinear Neumann problems,, Communications on Pure and Applied Analysis, 10 (2011), 1791. doi: 10.3934/cpaa.2011.10.1791. Google Scholar

[24]

J. Mawhin and M. Willem, "Critical Point Theory and Hamiltonian Systems,", Springer-Verlag, (1989). Google Scholar

[25]

O. Miyagaki and M. A. S. Souto, Superlinear problems without Ambrosetti and Rabinowitz growth condition,, J. Diff. Eqns, 245 (2008), 3628. doi: 10.1016/j.jde.2008.02.035. Google Scholar

[26]

D. Motreanu, V. Motreanu and N. S. Papageorgiou, A degree theoretic approach for multiple solutions of constant sign for nonlinear elliptic equations,, Manuscripta Math., 124 (2007), 507. doi: 10.1007/s00229-007-0127-x. Google Scholar

[27]

F. O. de Paiva, Multiple solutions for a class of quasilinear problems,, Discrete Cont. Dynam. Systems, 15 (2006), 669. doi: 10.3934/dcds.2006.15.669. Google Scholar

[28]

R. Palais, Homotopy theory of finite dimensional manifolds,, Topology, 5 (1966), 1. Google Scholar

[29]

E. Papageorgiou and N. S. Papageorgiou, A multiplicity theorem for problems with the $p$-Laplacian,, J. Funct. Anal., 244 (2007), 63. doi: 10.1016/j.jfa.2006.11.015. Google Scholar

[30]

N. S. Papageorgiou, E. Rocha and V. Staicu, Multiplicity theorems for superlinear elliptic problems,, Calc. Var., 33 (2008), 199. doi: 10.1007/s00526-008-0172-7. Google Scholar

[31]

K. Perera, Existence and multiplicity results for a Sturm-Liouville equation asymptotically linear at $-\infty$ and superlinear at $+\infty$,, Nonlin. Anal., 39 (2000), 669. doi: 10.1016/S0362-546X(98)00228-4. Google Scholar

[32]

M. Schechter and W. Zou, Superlinear problems,, Pacific J. Math., 214 (2004), 145. doi: 10.2140/pjm.2004.214.145. Google Scholar

[33]

M. Tanaka, Existence of a nontrivial solution for a $p$-Laplacian equation with Fu\vcik type resonance at infinity,, Nonlin. Anal., 72 (2010), 507. doi: 10.1016$|$j. na. 2008.02.117. Google Scholar

[34]

J. Vazquez, A strong maximum principle for some quasilinear elliptic equations,, Appl. Math. Optim., 12 (1984), 191. doi: 10.1007/BF01449041. Google Scholar

[35]

Z. Q. Wang, On a superlinear elliptic equation,, Annales IHP, 8 (1991), 43. Google Scholar

[36]

M. Willem and W. Zou, On a Schrödinger equation with periodic potential and spectrum point zero,, Indiana Univ. Math. Jour., 52 (2003), 109. doi: 10.1512/iumj.2003.52.2273. Google Scholar

[37]

Z. Zhang, J. Chen and S. Li, Construction of pseudogradient vector field and sign-changing multiple solutions involving the $p$-Laplacian,, Jour. Diff. Eqns, 201 (2004), 287. doi: 10.1016/j.jde.2004.03.019. Google Scholar

[38]

Z. Zhang and S. Li, On sign-changing and multiple solutions of the $p$-Laplacian,, J. Funct. Anal., 197 (2003), 447. doi: 10.1016/S0022-1236(02)00103-9. Google Scholar

[39]

Z. Zhang, S. Li, S. Liu and W. Feng, On an asymptotically linear elliptic Dirichlet problem,, Abstract Appl. Anal., 7 (2002), 509. doi: 10.1155/S1085337502207046. Google Scholar

[1]

Francesca Da Lio. Remarks on the strong maximum principle for viscosity solutions to fully nonlinear parabolic equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 395-415. doi: 10.3934/cpaa.2004.3.395

[2]

Zvi Artstein. Invariance principle in the singular perturbations limit. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 3653-3666. doi: 10.3934/dcdsb.2018309

[3]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[4]

E. N. Dancer, Zhitao Zhang. Critical point, anti-maximum principle and semipositone p-laplacian problems. Conference Publications, 2005, 2005 (Special) : 209-215. doi: 10.3934/proc.2005.2005.209

[5]

Chiun-Chuan Chen, Li-Chang Hung. An N-barrier maximum principle for elliptic systems arising from the study of traveling waves in reaction-diffusion systems. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1503-1521. doi: 10.3934/dcdsb.2018054

[6]

Navin Keswani. Homotopy invariance of relative eta-invariants and $C^*$-algebra $K$-theory. Electronic Research Announcements, 1998, 4: 18-26.

[7]

Shigeaki Koike, Andrzej Świech. Local maximum principle for $L^p$-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1897-1910. doi: 10.3934/cpaa.2012.11.1897

[8]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

[9]

Editorial Office. Retraction. Communications on Pure & Applied Analysis, 2014, 13 (4) : 1513-1513. doi: 10.3934/cpaa.2014.13.1513

[10]

Editorial Office . Retraction. Kinetic & Related Models, 2016, 9 (4) : 797-797. doi: 10.3934/krm.2016017

[11]

Editorial Office. Retraction. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3685-3685. doi: 10.3934/dcdsb.2019025

[12]

Editorial Office. Retraction. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3623-3623. doi: 10.3934/dcdsb.2019022

[13]

Editorial Office. Retraction. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3645-3645. doi: 10.3934/dcdsb.2019023

[14]

Editorial Office. Retraction. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3663-3663. doi: 10.3934/dcdsb.2019024

[15]

Mikhail Krastanov, Michael Malisoff, Peter Wolenski. On the strong invariance property for non-Lipschitz dynamics. Communications on Pure & Applied Analysis, 2006, 5 (1) : 107-124. doi: 10.3934/cpaa.2006.5.107

[16]

Torsten Lindström. Discrete models and Fisher's maximum principle in ecology. Conference Publications, 2003, 2003 (Special) : 571-579. doi: 10.3934/proc.2003.2003.571

[17]

Piermarco Cannarsa, Giuseppe Da Prato. Invariance for stochastic reaction-diffusion equations. Evolution Equations & Control Theory, 2012, 1 (1) : 43-56. doi: 10.3934/eect.2012.1.43

[18]

Chiun-Chuan Chen, Li-Chang Hung, Hsiao-Feng Liu. N-barrier maximum principle for degenerate elliptic systems and its application. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 791-821. doi: 10.3934/dcds.2018034

[19]

Yunkyong Hyon, Do Young Kwak, Chun Liu. Energetic variational approach in complex fluids: Maximum dissipation principle. Discrete & Continuous Dynamical Systems - A, 2010, 26 (4) : 1291-1304. doi: 10.3934/dcds.2010.26.1291

[20]

Zaidong Zhan, Shuping Chen, Wei Wei. A unified theory of maximum principle for continuous and discrete time optimal control problems. Mathematical Control & Related Fields, 2012, 2 (2) : 195-215. doi: 10.3934/mcrf.2012.2.195

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (12)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]